New York, 2012

High Wind in New York, February 24 to 25, 2012

February 24 to 25, 2012 · NWS BUF · 9 events in 9 counties and zones

Low pressure over the Ohio Valley deepened as it lifted northeast across the Great Lakes then down the St. Lawrence Valley.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$425,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Low pressure over the Ohio Valley deepened as it lifted northeast across the Great Lakes then down the St. Lawrence Valley. The low brought strong winds to the region. Trees and power lines were downed. Scattered power outages were reported. In Niagara Falls, a traffic light was blown down. It fell onto a passing car and broke the back window. There were four occupants in the car; none were injured. Some structural damage was reported (sheds blown over, awnings blown off, etc) but nothing major. Measured gusts included: 67 mph at Dunkirk; 63 mph at Oswego Coast Guard; 61 mph at Barcelona; 59 mph at Walworth; 58 mph at Niagara Falls and Kenmore; 55 mph at Buffalo Airport; and 53 mph at Rochester Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 24, 3:44 PM EST, 47 minutes earlier.

Area forecast discussion, Feb 24, 3:44 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
344 PM EST FRI FEB 24 2012

.SYNOPSIS...
LOW PRESSURE WILL INTENSIFY AS IT TRACKS ACROSS THE EASTERN GREAT
LAKES THROUGH THIS EVENING. THIS WILL BRING WINDY CONDITIONS THIS
EVENING AND SOME LAKE EFFECT SNOW TONIGHT. THE LOW WILL TRACK INTO
THE MARITIMES SATURDAY...WITH MORE LAKE SNOWS EAST AND SOUTHEAST OF
THE LAKES.

&&

.NEAR TERM /THROUGH SATURDAY/...
WINDS HAVE BEEN ON THE INCREASE AS A COLD FRONT CROSSES WESTERN NY.
HAVE SEEN A COUPLE MESOSCALE CONVECTIVE ELEMENTS PRODUCING GUSTIER
WINDS WITHIN THE REGION OF DRIER MID LEVELS AND POTENTIAL VORTICITY
INTRUSION. THIS REGION AS SEEN ON WATER VAPOR IMAGERY WILL MOVE
ACROSS THE FORECAST AREA THROUGH THE LATE AFTERNOON AND EVENING WITH
MORE WIDESPREAD STRONG WIND GUSTS EXPECTED.

VARIOUS 12Z MODELS FORECAST PROFILES ON BUFKIT ARE SHOWING A WELL
MIXED LAYER ABOUT 8-10KFT IN DEPTH ASSOCIATED WITH THE PV INTRUSION
WHICH SHOULD TAP INTO 50-60KT WINDS ALOFT. THIS WILL OCCUR ACROSS
MOST OF THE FORECAST AREA THIS EVENING AND EARLY OVERNIGHT...WITH
THE EXCEPTION OF JEFFERSON AND MOST OF LEWIS COUNTIES. WINDS WILL
INCREASE RATHER SUDDENLY WITH THE SHIFT FROM SOUTH TO SOUTHWEST TO
WEST...AND GUSTS WILL ALSO INCREASE TO 50 KNOTS /58 MPH/ OR GREATER
FOR ABOUT 4-6 HOURS FOLLOWING THE WIND SHIFT.

TEMPS WILL ALSO START TO FALL WITH THE WIND SHIFT...FALLING FROM
AFTERNOON HIGHS IN THE MID 40S TO THE MID 30S AS DARKNESS FALLS IN
THE WEST...A LITTLE LATER CENTRAL AND NORTH. THE PRECIP FOLLOWING
THE INFLUX OF COLDER AIR WILL BE IN THE FORM OF SNOW WITH SOME
SYNOPTIC SNOW TRANSITIONING TO BAND OF LAKE EFFECT SNOW TO THE LEE
OF THE LAKES.

SNOW OFF LAKE ONTARIO (AND SYNOPTIC SNOW)...WHILE 850 MB
TEMPERATURES WILL ONLY DROP TO THE -6C TO -9C RANGE OVERNIGHT...
THERE WILL BE ADEQUATE SYNOPTIC MOISTURE TRAILING THE EXITING
LOW. MODELS REFLECT THIS IN QPF FIELDS...WHICH APPEAR TO KEY HEAVILY
ON UPSLOPE FEATURES. SNOW ACROSS NORTHERN NY WILL ALSO BE
ACCOMPANIED BY STRONGER SYNOPTIC WINDS... BECAUSE OF THIS WILL
CONTINUE WINTER STORM WARNINGS FOR JEFFERSON AND LEWIS COUNTIES THIS
EVENING.

WINDS BECOME MORE WESTERLY THEN NORTHWESTERLY LATER TONIGHT AND
SATURDAY...ALLOWING THE BANDS OF LAKE SNOW TO SETTLE TO THE
SOUTHEASTERN CORNER OF LAKE ONTARIO WILL TRANSITION THE LAKE SNOW
WARNING SOUTH INTO OSWEGO COUNTY WITH LAKE SNOW ADVISORY FOR WAYNE
AND NORTHERN CAYUGA.

SNOWFALL OVERALL SHOULD AMOUNT TO AROUND A FOOT ON THE TUG HILL WITH
4 TO 6 INCHES ALONG WAYNE/CAYUGA AND SOUTHERN OSWEGO COUNTIES.

SNOWS OFF LAKE ERIE...

OFF LAKE ERIE...SNOW AMOUNTS SHOULD BE LESS...BUT STILL SIGNIFICANT.
GENERALLY LOOKING FOR 4 TO 7 INCHES OF SNOW TONIGHT INTO SATURDAY IN
WESTERN PORTIONS OF THE SOUTHERN TIER. UPSLOPE REGIONS SHOULD
AGAIN SEE THE MOST SNOW...PARTICULARLY THE CHAUTAUQUA RIDGE AND
PERHAPS THE BOSTON HILLS. THIS HAS ALSO PROMPTED A LAKE EFFECT
ADVISORY.

FOR THE BIG CITIES OF BUFFALO AND ROCHESTER...EXPECT LESSER SNOW
AMOUNTS. WILL HAVE TO WATCH FOR POSSIBLE TIE INS WITH MOISTURE
UPSTREAM...AS THIS MAY LOCALLY ENHANCE SNOW FALL AMOUNTS.
OTHERWISE...EXPECTING AN INCH OR TWO TONIGHT.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
STRONG LOW LEVEL RIDGING WILL BUILD EAST INTO THE REGION SATURDAY
NIGHT...WITH ASSOCIATED STRONG DRY AIR ADVECTION AND SUBSIDENCE
RAPIDLY STRIPPING AWAY ANY SYNOPTIC-SCALE MOISTURE AND CRASHING
INVERSION HEIGHTS DOWN TO AROUND 2-4 KFT. WITH THE AIRMASS ONLY
MARGINALLY COLD ENOUGH FOR LAKE EFFECT TO BEGIN WITH...THESE
DEVELOPMENTS WILL MAKE FOR AN INCREASINGLY HOSTILE ENVIRONMENT
FOR LAKE EFFECT...RESULTING IN THE RAPID DIMINISHMENT OF ANY
LINGERING LAKE SNOWS FROM WEST TO EAST. AT THIS POINT ONLY EXPECT
MINOR ADDITIONAL ACCUMS OF ANOTHER INCH OR TWO EAST-SOUTHEAST OF THE
LAKES SATURDAY NIGHT...WITH THE HIGHER AMOUNTS LARGELY CONFINED TO
AREAS DOWNWIND OF LAKE ONTARIO. ELSEWHERE...ANY LEFTOVER SCATTERED
LIGHT SNOW SHOWERS WILL ALSO RAPIDLY DIMINISH DURING THE
EVENING...LEADING TO A MAINLY DRY NIGHT FOR THOSE LOCATIONS OUTSIDE
OF THE MAIN LAKE EFFECT AREAS.

BY SUNDAY MORNING...ONLY EXPECT A FEW LIGHT SNOW SHOWERS OR FLURRIES
TO BE LEFT SOUTHEAST OF LAKE ONTARIO...WITH THESE QUICKLY DYING OUT
ALTOGETHER BY MID-LATE MORNING AS THE RIDGE AXIS BUILDS DIRECTLY
OVERHEAD. DRY CONDITIONS WILL THEN BE THE RULE FOR THE BALANCE OF
THE DAY WITH THE RIDGE REMAINING IN PLACE...THOUGH WITH LITTLE
CHANGE IN AIRMASS EXPECTED HIGH TEMPS WILL REMAIN A BIT BELOW NORMAL
FOR ONE MORE DAY...GENERALLY RANGING FROM THE MID 20S ACROSS THE
NORTH COUNTRY TO THE LOWER TO MID 30S ACROSS FAR WESTERN NEW YORK.

SUNDAY NIGHT...THE RIDGE OF HIGH PRESSURE WILL SLIDE OFF THE EAST
COAST...WHILE LOW PRESSURE TRACKS EAST FROM MINNESOTA INTO LAKE
SUPERIOR. THE DEVELOPING WARM AIR ADVECTION PATTERN BETWEEN THE
DEPARTING HIGH AND APPROACHING LOW WILL LIKELY RESULT IN SOME
INCREASE IN CLOUD COVER...HOWEVER ANY PRECIP ASSOCIATED WITH THE LOW
WILL LIKELY REMAIN TO THE NORTH AND WEST OF MOST OF OUR AREA. THE
EXCEPTION TO THIS WILL BE ACROSS THE NORTH COUNTRY...WHERE SOMEWHAT
DEEPER MOISTURE AND STRONGER WARM ADVECTIVE LIFT MAY BE ENOUGH TO
SQUEEZE OUT SOME LIGHT SNOW SHOWERS.

DURING MONDAY AND MONDAY NIGHT...THE SURFACE LOW WILL CONTINUE ITS
EASTWARD PUSH...REACHING SOUTHWESTERN QUEBEC BY MONDAY EVENING...AND
THE CANADIAN MARITIMES BY DAYBREAK TUESDAY. ON THIS TRACK...THE BULK
OF ITS ASSOCIATED PRECIP WILL LIKELY BE CONFINED TO THE NORTH
COUNTRY AND POINTS NORTH...WHICH WILL AGAIN BE IN CLOSER PROXIMITY
TO THE LOW TRACK...BEST LIFT...AND DEEPEST MOISTURE. WILL THEREFORE
KEEP CHANCE POPS FOR RAIN AND SNOW SHOWERS IN PLAY ACROSS THE NORTH
COUNTRY MONDAY AND MONDAY NIGHT...WITH THE REST OF THE AREA
OTHERWISE EXPERIENCING MAINLY DRY CONDITIONS. GIVEN FAIRLY BREEZY
CONDITIONS AND 925 MB TEMPS OF +1C TO +3C WITHIN THE WARM SECTOR OF
THE LOW ON MONDAY...MOST LOCATIONS SOUTH OF LAKE ONTARIO SHOULD SEE
HIGHS CLIMB BACK TO THE MID AND UPPER 40S ON MONDAY...OR A SOLID 5
TO 10 DEGREES ABOVE NORMAL FOR LATE FEBRUARY. SOMEWHAT COLDER AIR
FILTERING IN BEHIND THE DEPARTING LOW WILL THEN LEAD TO COOLER
TEMPERATURES RETURNING FOR MONDAY NIGHT...WHEN OVERNIGHT LOWS WILL
FALL BACK INTO THE MID 20S.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
THE EXTENDED PERIOD WILL START OFF WITH AN ELONGATED RIDGE OF
CANADIAN HIGH PRESSURE SLIDING EAST ACROSS THE AREA ON TUESDAY.
COOLER AND DRIER AIR ASSOCIATED WITH THE HIGH WILL RESULT IN A
RETURN TO MORE SEASONABLE TEMPERATURES AREAWIDE...ALONG WITH DRY
CONDITIONS FOR THE VAST MAJORITY OF THE REGION. WHILE A FEW SNOW
SHOWERS MAY STILL LINGER ACROSS THE NORTH COUNTRY IN ASSOCIATION
WITH A LEFTOVER FRONTAL BOUNDARY LINGERING BEHIND MONDAY'S LOW
PRESSURE SYSTEM...THESE APPEAR TO BE TOO LIMITED IN SCOPE TO WARRANT
ANYTHING OTHER THAN SOME LOW CHANCE POPS AT THIS TIME.

AFTER THAT...THE MEDIUM RANGE GUIDANCE IS IN RATHER GOOD AGREEMENT
THAT THE TUESDAY NIGHT THROUGH THURSDAY PERIOD WILL FEATURE THE
APPROACH AND PASSAGE OF ANOTHER SIGNIFICANT "CUTTER" TYPE LOW
PRESSURE SYSTEM...WITH A MODEL CONSENSUS TRACKING THIS SYSTEM FROM
IOWA NORTHEASTWARD ACROSS THE CENTRAL GREAT LAKES...THEN ON INTO
QUEBEC WHILE SLOWLY FILLING. SUCH A TRACK WOULD ALLOW FOR A DECENT
SHOT OF WARM ADVECTIVE PRECIPITATION TO PUSH ACROSS THE AREA LATE
TUESDAY NIGHT AND WEDNESDAY...WITH MORE THAN ENOUGH WARM AIR WORKING
INTO THE REGION FOR THE BULK OF THIS PRECIP TO FALL IN THE FORM OF
PLAIN RAIN...AFTER POSSIBLY BRIEFLY BEGINNING AS A PERIOD OF LIGHT
SNOW LATE TUESDAY NIGHT AND WEDNESDAY MORNING. SPEAKING OF WARM
AIR...AS WEDNESDAY PROGRESSES 925/850 MB TEMPS WILL SOAR TO +5C TO
+10C AND +4C TO +8C RESPECTIVELY SOUTH OF LAKE ONTARIO...WHICH
SHOULD BE ENOUGH FOR TEMPERATURES TO CLIMB BACK TO AT LEAST THE MID
AND UPPER 40S IN MOST AREAS...WHILE SOMEWHAT COOLER READINGS IN THE
LOWER 40S LINGER ACROSS THE NORTH COUNTRY.

FOLLOWING THE PASSAGE OF THIS SYSTEM'S COLD FRONT WEDNESDAY
EVENING...SEASONABLY COOLER AIR WILL THEN SPREAD BACK ACROSS THE
AREA WEDNESDAY NIGHT AND THURSDAY. THIS WILL RESULT IN ANY LINGERING
WRAPAROUND PRECIPITATION CHANGING BACK TO MOSTLY SNOW SHOWERS AS THE
LOW SLOWLY LIFTS OFF INTO WESTERN QUEBEC AND AWAY FROM OUR
REGION...THOUGH BOUNDARY LAYER TEMPS COULD VERY WELL WARM UP ENOUGH
AGAIN ON THURSDAY TO ALLOW FOR SOME RAIN SHOWERS TO MIX IN ONCE
AGAIN. IN GENERAL...THE PRECIPITATION SHOULD BE LIGHT AND TEND TO
TAPER OFF FROM SOUTH TO NORTH THROUGH THURSDAY NIGHT AS THE LOW
PULLS FURTHER AWAY...WITH INCREASING RIDGING THEN RESULTING IN A
RETURN TO MAINLY DRY WEATHER FOR FRIDAY. TEMPS THROUGH THIS LATTER
HALF OF THE PERIOD WILL FALL OFF AGAIN WITH THE REINTRODUCTION OF
SOME COOLER AIR...THOUGH WILL LIKELY STILL AVERAGE OUT ABOVE NORMAL
WITH NIGHTTIME LOWS RANGING BETWEEN 20 AND 30...AND DAYTIME HIGHS
REACHING INTO THE MID AND UPPER 30S.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
A STRONG COLD FRONT MOVING THROUGH THIS AFTERNOON AND EARLY EVENING
WILL BRING CHANGEOVER FROM RAIN SHOWERS TO SNOW SHOWERS...ESPECIALLY
ALONG THE LEESIDES OF LAKES ERIE AND ONTARIO. WILL SEE LOWERING
CEILINGS IMMEDIATELY ALONG THE FOLLOWING THE PASSAGE OF THE FRONT...
POSSIBLY ACCOMPANIED BY A SQUALL LINE AND A BRIEF HEAVIER RAIN/SNOW
SHOWER WITH WIND GUSTS PEAKING AT OR ABOVE 50 KNOTS. MOST OF THE
NIGHT WILL BE MVFR IN SNOW SHOWERS FOR ALL TAF SITES.

AS WINDS BECOME WEST TO SLIGHTLY NORTHWEST OVERNIGHT...MAY SEE SOME
LAKE CLOUDS AND SNOW SLIPPING ACROSS KIAG/KBUF WITH BRIEF IFR CIGS
12Z-15Z...AND THE REMAINING TAF SITES EXPERIENCING IFR IN MOD/HVY
SNOW AT TIME AFTER 15Z.

OUTLOOK...
SATURDAY...VFR...WITH IFR/MVFR IN SCATTERED SNOW SHOWERS AND AREAS
OF LAKE EFFECT SNOW EAST OF THE LAKES.
SUNDAY...VFR...SCTD LAKE EFFECT SNOW SOUTHEASTERN LAKE ONTARIO.
MONDAY AND TUESDAY...VFR.
WEDNESDAY...MFR/IFR IN RAIN.

&&

.MARINE...
ISSUES GALES FOR ALL NEARSHORE AND OPEN WATERS AS LOW PRESSURE
WILL INTENSIFY AS IT CROSSES THE WATERS. STRONGEST WINDS SHOULD
BE ON LAKE ERIE THIS EVENING...WITH THIS THEN SHIFTING TO EASTERN
PORTIONS OF LAKE ONTARIO LATER TONIGHT.

WINDS SHOULD REMAIN UP WELL INTO THE WEEKEND...WITH GALES LIKELY TO
TRANSITION TO SMALL CRAFT ADVISORIES FOR SOME TIME.

&&

.TIDES/COASTAL FLOODING...
LOW PRESSURE WILL TRACK ACROSS THE EASTERN LAKES WHILE
INTENSIFYING. THIS WILL CAUSE A RAPID WIND INCREASE AND SHIFT LATE
AFTERNOON AND EVENING...FAVORABLE FOR CAUSING A SIEGE EVENT.  HAVE
ISSUED A LAKESHORE FLOOD WARNING FOR ERIE AND CHAUTAUQUA COUNTIES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...HIGH WIND WARNING UNTIL MIDNIGHT EST TONIGHT FOR NYZ001-002-
     010>012-019-020-085.
     LAKESHORE FLOOD WARNING UNTIL 11 PM EST THIS EVENING FOR
     NYZ010-019-085.
     LAKE EFFECT SNOW ADVISORY UNTIL 5 PM EST SATURDAY FOR NYZ012-
     019-020-085.
     WINTER STORM WARNING UNTIL 6 AM EST SATURDAY FOR NYZ007-008.
     HIGH WIND WARNING UNTIL 2 AM EST SATURDAY FOR NYZ003>006-013-
     014-021.
     LAKE EFFECT SNOW WARNING FROM 10 PM THIS EVENING TO 5 PM EST
     SATURDAY FOR NYZ006.
     LAKE EFFECT SNOW ADVISORY FROM 4 AM TO 5 PM EST SATURDAY FOR
     NYZ004-005.
MARINE...GALE WARNING UNTIL 5 AM EST SATURDAY FOR LEZ040-041.
         GALE WARNING UNTIL 9 PM EST THIS EVENING FOR LEZ020.
         GALE WARNING UNTIL 5 AM EST SATURDAY FOR LOZ030-042-
         062.
         GALE WARNING UNTIL 10 AM EST SATURDAY FOR LOZ043-063.
         GALE WARNING FROM 9 PM THIS EVENING TO 10 AM EST SATURDAY
         FOR LOZ044-045-064-065.

&&

SYNOPSIS...WCH
NEAR TERM...WCH
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...WCH
MARINE...WCH
TIDES/COASTAL FLOODING...APFFEL/ZAFF
Hazardous weather outlook, Feb 24, 3:49 PM EST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
349 PM EST FRI FEB 24 2012

NYZ007-008-252100-
JEFFERSON-LEWIS-
349 PM EST FRI FEB 24 2012

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006-252100-
OSWEGO-
349 PM EST FRI FEB 24 2012

...HIGH WIND WARNING IN EFFECT UNTIL 2 AM EST SATURDAY...
...LAKE EFFECT SNOW WARNING IN EFFECT FROM 10 PM THIS EVENING TO
5 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004-005-252100-
WAYNE-NORTHERN CAYUGA-
349 PM EST FRI FEB 24 2012

...HIGH WIND WARNING IN EFFECT UNTIL 2 AM EST SATURDAY...
...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 4 AM TO 5 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ003-013-014-021-252100-
MONROE-LIVINGSTON-ONTARIO-ALLEGANY-
349 PM EST FRI FEB 24 2012

...HIGH WIND WARNING IN EFFECT UNTIL 2 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001-002-011-252100-
NIAGARA-ORLEANS-GENESEE-
349 PM EST FRI FEB 24 2012

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ012-020-252100-
WYOMING-CATTARAUGUS-
349 PM EST FRI FEB 24 2012

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 5 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ019-085-252100-
CHAUTAUQUA-SOUTHERN ERIE-
349 PM EST FRI FEB 24 2012

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...LAKESHORE FLOOD WARNING IN EFFECT UNTIL 11 PM EST THIS EVENING...
...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 5 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   LAKESHORE FLOOD WARNING.
   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ010-252100-
NORTHERN ERIE-
349 PM EST FRI FEB 24 2012

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...LAKESHORE FLOOD WARNING IN EFFECT UNTIL 11 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   LAKESHORE FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-LOZ042-062-252100-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
349 PM EST FRI FEB 24 2012

...GALE WARNING IN EFFECT UNTIL 5 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ONTARIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SLZ022-024-252100-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
349 PM EST FRI FEB 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF THE
SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-252100-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
349 PM EST FRI FEB 24 2012

...GALE WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ043-063-252100-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
349 PM EST FRI FEB 24 2012

...GALE WARNING IN EFFECT UNTIL 10 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ044-045-064-065-252100-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
349 PM EST FRI FEB 24 2012

...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 10 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

JJR

In the hours before

Special weather statement, Feb 24, 2:40 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
240 PM EST FRI FEB 24 2012

NYZ001-002-010>012-019-020-085-242345-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-
CATTARAUGUS-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO...
BATAVIA...WARSAW...JAMESTOWN...OLEAN...ORCHARD PARK...SPRINGVILLE
240 PM EST FRI FEB 24 2012

...HIGH WINDS TO DEVELOP FOR THE EVENING COMMUTE...

HIGH WINDS WILL MOVE INTO WESTERN NEW YORK LATE THIS AFTERNOON.
WINDS WILL BE INCREASING IN CHAUTAUQUA COUNTY FIRST...BETWEEN 3
AND 4PM...AND OVER THE NIAGARA FRONTIER AND REMAINDER OF WESTERN
NEW YORK BETWEEN 4 AND 5PM. AFTER THESE TIMES...EXPECT
INCREASINGLY STRONG SOUTHWESTERLY WINDS WITH GUSTS EXCEEDING 50
MPH FOR THE EVENING COMMUTE. AFTER SUNSET...SOME GUSTS WILL
EXCEED 60 MPH. COMMUTERS CLOSE TO THE LAKE ERIE SHORE...ESPECIALLY
TRUCK DRIVERS...AND THOSE TRAVELING ALONG THE SKYWAY SHOULD BE
PREPARED FOR STRONG WINDS. SECURE LOOSE ITEMS SUCH AS GARBAGE CANS
AND BINS. BE PREPARED FOR POSSIBLE TREE DAMAGE AND POWER OUTAGES.

ZAFF
Special weather statement, Feb 24, 4:14 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
414 PM EST FRI FEB 24 2012

NYZ001-002-010>012-019-020-085-250015-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-
CATTARAUGUS-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO...
BATAVIA...WARSAW...JAMESTOWN...OLEAN...ORCHARD PARK...SPRINGVILLE
414 PM EST FRI FEB 24 2012

...HIGH WINDS TO DEVELOP FOR THE EVENING COMMUTE...

HIGH WINDS WILL CONTINUE OVER THE NIAGARA FRONTIER AND WESTERN
SOUTHERN TIER THROUGH THE REMAINDER OF THE EVENING. EXPECT
INCREASINGLY STRONG SOUTHWESTERLY WINDS WITH GUSTS EXCEEDING 50
MPH FOR THE EVENING COMMUTE. AFTER SUNSET...SOME GUSTS WILL EXCEED
60 MPH. COMMUTERS CLOSE TO THE LAKE ERIE SHORE...ESPECIALLY TRUCK
DRIVERS...AND THOSE TRAVELING ALONG THE SKYWAY SHOULD BE PREPARED
FOR STRONG WINDS. SECURE LOOSE ITEMS SUCH AS GARBAGE CANS AND
BINS. BE PREPARED FOR POSSIBLE TREE DAMAGE AND POWER OUTAGES.

MRP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Chautauqua

When
February 24, 4:31 PM EST to February 25, 12:10 AM EST
Where
Chautauqua forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$50,000
Reported by
C-MAN Station
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

High Wind, Niagara

When
February 24, 4:36 PM EST to February 25, 12:10 AM EST
Where
Niagara forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$75,000
Reported by
ASOS
Coordinates
43.173, -78.691 (the zone’s center; the record gives no point)

High Wind, Cattaraugus

When
February 24, 5:00 PM EST to February 25, 12:10 AM EST
Where
Cattaraugus forecast zone
Measured
58 kt (67 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
42.249, -78.679 (the zone’s center; the record gives no point)

Law Enforcement reported trees and wires down.

High Wind, Northern Erie

When
February 24, 5:17 PM EST to February 25, 12:10 AM EST
Where
Northern Erie forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

High Wind, Orleans

When
February 24, 5:30 PM EST to February 25, 12:10 AM EST
Where
Orleans forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
43.251, -78.189 (the zone’s center; the record gives no point)

Law Enforcement reported trees and wires down.

High Wind, Monroe

When
February 24, 8:09 PM EST to February 25, 12:10 AM EST
Where
Monroe forecast zone
Measured
58 kt (67 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
43.165, -77.636 (the zone’s center; the record gives no point)

Law Enforcement reported trees and wires down.

High Wind, Wayne

When
February 24, 8:51 PM EST to February 25, 12:10 AM EST
Where
Wayne forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
43.066, -76.978 (the zone’s center; the record gives no point)

High Wind, Northern Cayuga

When
February 24, 11:30 PM EST to February 25, 12:10 AM EST
Where
Northern Cayuga forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

Law Enforcement reported trees and wires down.

High Wind, Oswego

When
February 25, 12:01 AM EST to 12:10 AM EST
Where
Oswego forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$35,000
Reported by
Coast Guard
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367415, 367412, 367416, 367414, 367413, 367417, 367418, 367419, 367421.